Aim: To report the occurrence of nystagmus in children exposed to opiates and/or benzodiazepines during pregnancy, and to describe the associated ocular and systemic findings.
Methods: Clinical examination and casenote review of 14 children with nystagmus whose mothers had misused opiates and/or benzodiazepines during pregnancy.
Results: Twelve children were exposed to opiates during pregnancy, of whom nine had also been exposed to benzodiazepines. Two children were exposed to benzodiazepines alone. In the primary position, the nystagmus was a fine horizontal pendular type in 10 (71.4%) children and was a fine horizontal jerk nystagmus in the other 4 (28.6%) children. The onset of the nystagmus probably occurred in the first 6 months of life in all cases. The mean binocular best-corrected logarithm of the minimum angle of resolution visual acuity was 0.59 (20/80). Electroretinogram and visual evoked potential examinations were found to be normal in the three children tested. Nine (64.3%) children had developmental delay and at least 7 (50%) had delayed visual maturation. Six children had microcephaly and two had bilateral optic nerve hypoplasia. None of the children had a specific neurological diagnosis or seizure disorder.
Conclusion: This study strongly supports a teratogenic association between exposure to controlled drugs in utero and infantile nystagmus. Furthermore, the nystagmus and associated clinical features seem to be particularly associated with combined use of opiates and benzodiazepines. Exposure to opiates and/or benzodiazepines during pregnancy should be considered in the differential diagnosis of infantile nystagmus.
- LogMAR, logarithm of the minimum angle of resolution
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.